The Many “Gifts” of Multiple Sclerosis

Let’s say you are an individual who does not have Multiple Sclerosis (MS) and for one reason or another you want to look into MS to find out what it is all about. Chances are you will easily learn that it is a chronic autoimmune disease that affects the central nervous system (brain, spinal cord and optic nerves), which can then cause various symptoms such as blurred vision, muscle weakness, poor balance and numbness (just to name a few of the many, many examples). The problem is, that is just a very quick snapshot of a very small piece of life with MS. What is more difficult to quickly discover online (or even in books) is the fact that there are many “gifts” that MS can bring people such as the many side effects of medications that can sometimes be worse than the typical MS symptoms that people with MS may experience or the not-so-typical MS symptoms that for a lot of people around the world who don’t have MS are considered to be actual diseases/disorders that are difficult to treat. Even the development of a secondary disease as a result of certain treatments is possible! Now, I say “gifts” in the most sarcastic of ways because really they are not gifts that anyone wants – like they say, gifts can be returned…

A vicious cycle

Yes, there is a whole other side to MS and for some people that side is way worse than what most people typically think of when they think “Multiple Sclerosis”. First let’s talk about the catch-22 of medications used to treat symptoms of MS. The best example I can pull from my own life is the medication for fatigue that I am currently using. It makes me extremely dizzy, as in, I can’t function very well because I can’t see straight and am always losing my balance and falling over! So walking obviously becomes a nightmare; moving my head can be sickening and even when I am just sitting in one spot and not moving I feel like I am in motion as if I were sitting in a car on the highway! But without it I just can’t function and get anything done! So, on one hand, I can be so fatigued that I just can’t do anything, but on the other hand, I can have all the energy I need to take care of business but then be too dizzy to really do too much of anything. Catch-22. And by the way, I already know what some of you are thinking and yes, I have not only changed my prescription to a lower dose but I have tried cutting it in half and in quarters, no difference. I have also exhausted many of the other options for treating fatigue with no success. OK, getting side tracked, where was I? Oh yes, catch-22; this can be said about so many of the medications used to treat the many different symptoms of MS, in fact, that can be said about most medications in general. Take this pill and you will get relief from “Symptom A” but it will give you “Side Effect B” but that is ok, here is another pill for “Side Effect B” – but now that pill brings about even more side effects which means more pills… it can feel like a never-ending vicious circle!

Possibility of rare side effects

And then of course, some of the medications used to treat MS can cause rare side effects such as the development of a secondary disease. Many people are aware of “PML” (Progressive Multifocal Leukoencephalopathy) being a possible/rare side effect of certain disease modifying therapies (DMTs). Some medications can even cause certain types of cancers or even another auto-immune disease! Increased risk of infection? Kidney or liver problems? Thyroid problems such as Hyperthyroidism or Hypothyroidism? All just possible “gifts” from MS!

But there are some symptoms that people with MS can develop that are not the result of a medication and that by themselves (in people who don’t have MS) may be considered a disease/disorder that many people struggle to properly treat! I am not just talking about symptoms like vertigo, I am talking about symptoms like Reynaud’s Phenomenon/Raynaud’s Disease (which I have talked about here on MultipleSclerosis.net before), PBS (PseudoBulbar Affect) and Trigeminal Neuralgia. Again, there are so many more, many of which I probably have no idea about (I am not a doctor or anything)! MS is an auto-immune disease and even though there is a list of “typical symptoms” that people with MS may experience, there are so many that are not typical because when an autoimmune disease is wreaking havoc in your central nervous system there is just so much that can go wrong.

“Gifts”

Are you plagued by many side effects from the medications used to treat your MS or your symptoms? Have you developed a secondary disease thanks to Multiple Sclerosis and the medications it has introduced to your life? What about symptoms that just popped up on their own that typically are considered to be actual diseases or disorders that require treatment? Share below!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (14)
  • potter
    2 years ago

    The first 5 years after my diagnoses the Rebif I was taking was giving me low thyroid symptoms. I switched to Tecfidera and suddenly I had a over active thyroid. Then it became a bouncy thyroid readings all over the place from week to week. I went through a cancer biopsy because I had so many nodes growing on it. No cancer but no treatment, I asked if I could have my thyroid removed and the surgeon didn’t want to do that. He said I would keep gaining weight and I could buy a wig if I lost to much hair. Thanks for the help. Potter

  • Matt Allen G author
    2 years ago

    Wow… clearly trying to treat some of the side effects of MS medication can be as difficult as treating MS itself…

  • Loopey
    2 years ago

    I recently posted on another site “impossible decisions”. I don’t know if I feel terrible and have stomach issues due to MS or the DMT I take along with the other meds for symptoms. If I stop the DMT will I even feel better? Will I have a catastrophic flare? I have had so many different “gifts” that I feel desperate a lot of the time with no way out.

  • Matt Allen G author
    2 years ago

    that is why I try to talk to so many people online because sometimes I am just not sure and I also fear the whole stopping a med thing. I have (certain meds) and sometimes it was no big deal but sometimes it screwed me up… So my best advice is to just ask around and ask your doctor, someone should know

  • lpoole
    2 years ago

    While reading this article I actually found it interesting that I finally seen someone else link trigeminal neuralgia with MS.

  • Matt Allen G author
    2 years ago

    I talk to A LOT of people with MS every day and it seems to be pretty common from what I see/hear

  • Nancy W
    2 years ago

    I have written about my cough here before. I finally got my neuro to increase my Gabapentin to see if it would help because the cough is like a spasm. It worked! Go figure.

    I had an upper endoscopy yesterday because of abdominal discomfort. I often feel bloated and have not been able to wear my jeans even though I have lost weight. The problem is my stomach is emptying slowly, another “gift” from MS.

  • Matt Allen G author
    2 years ago

    sorry I am just seeing this. Hmmm, I just recently was having some weird stomach issues. I had a weird pain, felt nauseous, and was really bloated. it lasted for a couple of weeks but subsided before I got in to see a doc. I figured it was a dietary issue but now I am not so sure.

  • Meagan Heidelberg moderator
    2 years ago

    Such great news, Nancy! We are glad that you were able to find something to help with your cough, but so sorry to hear that you’ve been having some abdominal discomfort lately. We hope your doctors can get you to feeling better!
    Best – Meagan, MultipleSclerosis.net Team Member

  • Bettybeem
    2 years ago

    IV steroids affected the cataract in my left eye. The steroids caused the cataract to very rapidly worsen and wrapped around the lens several times making the cataract surgery much more complicated. I’ve recently had to switch from Nuvigil to a generic. My BP has become very erratic. My neurologist said this is not uncommon with this generic. I’m monitoring my BP for my upcoming appointment.

  • Matt Allen G author
    2 years ago

    man, the cataract thing freaks me out, all eye stuff really, how odd that the steroids made it worse, I wonder if that is typical? Personally, I never noticed any difference between Nuvigil and generic armodafinil.

  • Meagan Heidelberg moderator
    2 years ago

    Oh no, Bettybeem. We are so sorry to hear of all of the troubles you’ve experienced due to these medications. We hope that you and your neurologist are able to figure out what’s best for you!
    Meagan, MultipleSclerosis.net Team Member

  • Estelle
    2 years ago

    Not many people understand MS. Not even your children. They just accept you as you are.

  • Meagan Heidelberg moderator
    2 years ago

    So true, Estelle. Thank you for commenting!
    Meagan, MultipleSclerosis.net Team Member

  • Poll